[Home ] [Archive]    
:: Volume 16, Issue 6 (January & February 2012 2012) ::
pajoohande 2012, 16(6): 299-303 Back to browse issues page
Methadone Poisoning among Children Referred to Loghman-Hakim Hospital in 2009
Fariba Farnaghi *, Narjes Jafari , Fatemeh-Fereshteh Mehregan
Assistant professor of Pediatrics. Department of Pediatrics .Shahid Beheshti University of Medical sciences .Loghman-Hakim Hospital. Tehran, Iran , faribafarnaghi@yahoo.com
Abstract:   (10798 Views)
Background and Aim: Opioid poisoning is one of the most dangerous and common poisoning in Iranian children. According to changing in the pattern of opium abuse in adult and dramatically increasing of methadone poisoning in recent years, this new study was conducted in children referred to Loghman-Hakim Hospital in 6 months in 2009. Materials and Methods: In this descriptive study, clinical symptoms, laboratory findings and treatment protocol of 31 methadone poisoned child were studied. Results: Patients were 16 (51.6%) boys and 15 (48.4%) girls with a mean age of 55 months (ages ranging from 4 months to 12 years). Methadone was fed to them accidentally. Onset of symptoms of poisoning was 1.53 hours after taking the methadone that represented the long period between ingestion and symptoms. Clinical manifestations were: lethargy (75%), miosis (68%), vomiting (61%), respiratory depression (57%) and apnea (40%).The most common laboratory finding was respiratory acidosis (69%) followed by leukocytosis (55.2%), hyponatremia (17%) and long QT interval (23.8%). The duration of naloxone infusion was 51 hours and in 3 patients the symptoms reappeared after discontinuation of naloxone drip and this time was higher in apnostic patient (p<0.001). Aspiration pneumonia was occurred in 17% of apnostic patient (p <0.022). More than half of patients referred to hospital without any effective treatment. ‍Conclusion: Opioid intoxication including opium and methadone poisoning are severe and life-threatening in children. Long treatment with naloxone and reappearing of symptoms after discontinuation of naloxone in this poisoning should be considered.
Keywords: Toxicity; Methadone; Opium, Children
Full-Text [PDF 343 kb]   (1937 Downloads)    
Type of Study: Original | Subject: Medicine
Received: 2012/05/9
Send email to the article author

Add your comments about this article
Your username or Email:

Write the security code in the box >


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Fariba Farnaghi, Narjes Jafari, Fatemeh-Fereshteh Mehregan. Methadone Poisoning among Children Referred to Loghman-Hakim Hospital in 2009. pajoohande. 2012; 16 (6) :299-303
URL: http://pajoohande.sbmu.ac.ir/article-1-1233-en.html


Volume 16, Issue 6 (January & February 2012 2012) Back to browse issues page
Persian site map - English site map - Created in 0.058 seconds with 796 queries by yektaweb 3600